Maryland, 2004Damaging Wind in Maryland, May 25, 2004
May 25, 2004 · NWS LWX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:30 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 25, 2:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE MAY 25 2004
.SHORT TERM...
WEAK FRONT ACROSS THE NORTHERN CWA IS SLOWLY PUSHING BACK NORTH INTO
PA. ALSO WEAK MID LEVEL BOUNDARY FROM OLD MCS IS ALSO MOVING ACROSS
FROM WEST TO EAST. ATTM WE ARE STILL CAPPED....BUT ITS THE LINE OF
THUNDERSTORMS DEVELOPING IN WESTERN WVA THAT WILL BE BRINGING MOST
OF THE CONVECTION TO OUR CWA OVERNIGHT. THEN THE COLD FRONT WILL
MOVE ACROSS THE FA ON WEDNESDAY WITH A CHC OF THUNDERSTORMS
CONTINUING. HIGH TEMPS SIMILAR TO TODAY (IN THE MID 80S). ND
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
MODELS ARE CONSISTENT IN SHOWING THE WEAK COLD FRONT STALLING ACROSS
CNTRL/SRN VA WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE EMBEDDED
IN THE ZONAL FLOW SHOULD BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. MODELS DIFFER ON THE EXACT TIMING OF
THE WAVE...BUT WENT CLOSER TO THE ETA MODEL ON TIMING AND INTRODUCED
CHANCE POPS FOR THURSDAY.
BY FRIDAY MORNING THE BUILDING RIDGE OVER THE NRN PLAINS WILL HELP
AMPLIFY THE TROUGH OVER THE EAST. THIS COMBINED WITH LINGERING
INSTABLILITY SHOULD BE ENOUGH TO WARRENT CHANCE POPS FOR FRIDAY.
OVER THE WEEKEND...EXPECT A DRY AND STABLE AIR MASS TO MOVE INTO THE
REGION BEHIND THE COLD FRONT ON SATURDAY. MEDIUM RANGE MODELS ARE
FAIRLY CONSISTENT IN DIGGING A DEEP TROUGH IN THE CENTRAL PLAINS BY
SUNDAY. THE BUILDING DOWNSTREAM RIDGE OVER THE EAST SHOULD ASSIST IN
PUSHING THE FRONT NWD AS A WARM FRONT...BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS WITH A SLIGHT WARMING TREND THROUGH
MEMORIAL DAY.
TEW
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 25, 9:15 AM EST, 9 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-261000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EDT TUE MAY 25 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-261000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1015 AM EDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY
WINDS...HAIL... AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY... FRIDAY NIGHT... AND
SUNDAY AND MONDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY
RAINFALL...STRONG GUSTY WINDS...AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
ND
In the hours before
Special weather statement, May 25, 2:10 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE MAY 25 2004
MDZ001>003-VAZ021-025>031-WVZ048>055-252130-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GARRETT MD-
GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV-
MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-
310 PM EDT TUE MAY 25 2004
...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING INTO THE
AREA FROM THE WEST...
AT 3:10 PM...DOPPLER RADAR SHOWED A BROKEN LINE OF STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA AND WESTERN
PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE STORMS WILL NEAR THE
ALLEGHENY FRONT AND HIGHLANDS BETWEEN 4:00 PM AND 4:30 PM...SPREADING
EAST ACROSS THE SHENANDOAH VALLEY TO THE BLUE RIDGE BY 6:00 PM.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL...ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THESE AREAS
SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS.
ROGOWSKI
Special weather statement, May 25, 3:09 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT TUE MAY 25 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-260204-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
409 PM EDT TUE MAY 25 2004
...SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON AND EVENING...
AN UPPER LEVEL DISTURBANCE AND A NORTHWARD MOVING WARM FRONTAL
BOUNDARY WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING WIND GUSTS 60 TO 70 MPH...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Thunderstorm Wind, Howard
- When
- May 25, 6:15 PM EST
- Where
- Howard County, Elk Ridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.217, -76.717
Strong thunderstorm winds knocked down trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396541.